Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

@nanke99

Sure, my pleasure! I would not go cold turkey! Not just the pain but the mental & emotional effects are unpredictable and could be dangerous. Do you have a doctor experienced with this? It is important to find one with specific experience w/ Effexor withdraw. When I did it years ago, there were very few, but now you should be able to.
What is your current doctor saying?

Jump to this post

I will try this…thank you for this idea!

REPLY

I’m starting my regime to get off venaflaxine XR. I’ve been on 225 mg for about 16 years, so I know what I’m up against. I do feel that it has contributed to my weight gain, ~40 pounds over the 16 years, but other factors (sedentary job, turning 50, alcohol) are also factors. I started taking 150 mg early this week and plan to acclimate to this before additional decreases. I do have plenty of Xanax and lunesta to get through situational anxiety or sleeplessness. I’d greatly appreciate feedback/guidance from those who have succeeded on a similar path. I can’t accept that it is impossible. Thank you.

REPLY

Hi, @sarnm, and welcome to Mayo Clinic Connect. I think that members like @efexnot @efexfreeforever @ladislara @brightwings @nanke99 and @gwenaloveseveryone2 may have some thoughts to share about how the path tapering off venlafaxine (Effexor) goes and any suggestions they might have.

How has this week on 150 mg gone, overall for you, with the taper down?

REPLY
@sarnm

I’m starting my regime to get off venaflaxine XR. I’ve been on 225 mg for about 16 years, so I know what I’m up against. I do feel that it has contributed to my weight gain, ~40 pounds over the 16 years, but other factors (sedentary job, turning 50, alcohol) are also factors. I started taking 150 mg early this week and plan to acclimate to this before additional decreases. I do have plenty of Xanax and lunesta to get through situational anxiety or sleeplessness. I’d greatly appreciate feedback/guidance from those who have succeeded on a similar path. I can’t accept that it is impossible. Thank you.

Jump to this post

I also blame my weight gain on it.
Doctor said it should make me lose if anything. I don't believe it

REPLY
@kathymurphy55

I have been taking Effexor/Venlafaxine for stress induce menopause hot flashes.
I quit cold turkey once because I blame it for gas and weight gain. What a mistake that was. All I did was cry.
Now I am told I have dry mouth and this med can be the reason. I don't know what to do

Jump to this post

I have been tapering off Effexor for the last 4 months. I'm down to 37.5 mg. I have severe dry mouth as well. I don't have a solution either and will be following this thread in hopes that someone does have an answer. I'm reluctant to get off of the remaining 37.5 also because of panic attacks that I have been experiencing during this tapering off period. Maybe they will diminish in time and then I'll get off of it entirely. In the meantime, I would love to get rid of this dry mouth. Good luck to us.

REPLY
@sarnm

I’m starting my regime to get off venaflaxine XR. I’ve been on 225 mg for about 16 years, so I know what I’m up against. I do feel that it has contributed to my weight gain, ~40 pounds over the 16 years, but other factors (sedentary job, turning 50, alcohol) are also factors. I started taking 150 mg early this week and plan to acclimate to this before additional decreases. I do have plenty of Xanax and lunesta to get through situational anxiety or sleeplessness. I’d greatly appreciate feedback/guidance from those who have succeeded on a similar path. I can’t accept that it is impossible. Thank you.

Jump to this post

It's not impossible, just difficult. I've been decreasing from 150mg over the last 4 months. I've been removing the beads inside the capsule by 5-10 per day (very gradual). Even with this gradual decrease, I've had some not so good days. The dry mouth is especially bad and has not decreased. I'm down to 37.5 mg. I've been stuck here because I'm dealing with panic attacks and wonder if they will let up on their own before I attempt to decrease further. Take it slow. P.S. I've lost 10 pounds during these last 4 months and I do think it has a lot to do with the drug.

REPLY
@sarnm

I’m starting my regime to get off venaflaxine XR. I’ve been on 225 mg for about 16 years, so I know what I’m up against. I do feel that it has contributed to my weight gain, ~40 pounds over the 16 years, but other factors (sedentary job, turning 50, alcohol) are also factors. I started taking 150 mg early this week and plan to acclimate to this before additional decreases. I do have plenty of Xanax and lunesta to get through situational anxiety or sleeplessness. I’d greatly appreciate feedback/guidance from those who have succeeded on a similar path. I can’t accept that it is impossible. Thank you.

Jump to this post

I too have gained weight! For some odd reason, my appetite has increased and I am craving sweets. I've been off of Effexor for 10 days now. It has been a difficult road weaning down from 150 mg. The hardest stage for me is this one. I'm still so sick and dizzy.

REPLY
@lisalucier

Hi, @sarnm, and welcome to Mayo Clinic Connect. I think that members like @efexnot @efexfreeforever @ladislara @brightwings @nanke99 and @gwenaloveseveryone2 may have some thoughts to share about how the path tapering off venlafaxine (Effexor) goes and any suggestions they might have.

How has this week on 150 mg gone, overall for you, with the taper down?

Jump to this post

Thanks to all for the quick feedback.So far, nothing too bad. I did have an angry episode one night but self medicated with Xanax and wine. I would like to get off those as well.  Does anyone have insight into how medical marijuana might facilitate the process Effexor withdrawal? I used to work somewhere that drug tested, so that was not an option, but I’m retired now.

REPLY

Please, please, please try with this method. 7 days taking Effexor in addition to Prozac… Then stop the Effexor. I have stop numerous times with this pro cess and have yet to experience withdrawal . My problem….went back to feeling lousy and went back to effexer because no other drug would help….Good luck!

REPLY
@jsprosise

Please, please, please try with this method. 7 days taking Effexor in addition to Prozac… Then stop the Effexor. I have stop numerous times with this pro cess and have yet to experience withdrawal . My problem….went back to feeling lousy and went back to effexer because no other drug would help….Good luck!

Jump to this post

How long were you on Effexor before weaning off this way and what was your dose?

REPLY
@lisalucier

Hi, @sarnm, and welcome to Mayo Clinic Connect. I think that members like @efexnot @efexfreeforever @ladislara @brightwings @nanke99 and @gwenaloveseveryone2 may have some thoughts to share about how the path tapering off venlafaxine (Effexor) goes and any suggestions they might have.

How has this week on 150 mg gone, overall for you, with the taper down?

Jump to this post

@sarnm — Really glad to hear you've experienced nothing too bad with the taper off of venlafaxine (Effexor) this week.

You mentioned medical marijuana and a question of how it might facilitate the taper off of venlafaxine (Effexor).

Here is a Mayo Clinic video on the general topic of medical marijuana, if you're interested.
https://bit.ly/2GaY94q

When is your next taper down?

REPLY

I’ve been on Effexor for 16 years at 225 mg. I’m starting to get headaches and feeling a little Grumpy. I’ll try to stick out this doseage till I see my psychiatrist in July. Best to others on this path.

REPLY
Please sign in or register to post a reply.